Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 11, 2004, 6:16 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 6:16 PM CDT (23:16 UTC)
- Expired
- May 11, 2004, 7:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Dickey County, ND, LaMoure County, ND
The radar
The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:55 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 355 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS53 KBIS 112316 SVRBIS NDC021-045-120000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 613 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 700 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF OAKES...OR ABOUT 57 MILES SOUTH OF JAMESTOWN...MOVING NORTH AT 25 MPH. ANOTHER SEVERE STORM WAS LOCATED ALONG THE LAMOURE AND DICKEY COUNTY BORDERS JUST SOUTHEAST OF LAMOURE...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAKES AROUND 620 PM CDT LA MOURE AROUND 650 PM CDT VERONA AROUND 625 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REMEMBER A TORNADO WATCH IS IN EFFECT. TORNADOES CAN FORM WITH LITTLE OR NO WARNING. LAT...LON 4609 9845 4604 9803 4659 9805 4661 9831 $$ VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:20 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 11, 3:20 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 320 PM CDT TUE MAY 11 2004 .SHORT TERM... POTENT LOW PRESSURE SYSTEM MAKING ITS WAY ACROSS SOUTH DAKOTA WITH CENTER LOCATED NEAR PHILIP SD AT 3 PM CDT. QUITE STRONG TEMPERATURE GRADIENT EXISTS ALONG THE BORDER INTO SOUTH DAKOTA WITH 2 PM TEMPERATURES OF 43 AT SELFRIDGE ND AND 83 AT MBG SOUTH DAKOTA...A DIFFERENCE OF ONLY 40 MILES. WITH NORTHEAST FLOW OVER ENTIRE CWA...WE WILL REMAIN IN THE COLD SECTOR...THUS MINIMIZING THE SEVERE THREAT. WILL STILL MENTION A CHANCE OF SEVERE OVER FAR SOUTH CENTRAL AND EAST CENTRAL. PROBABLY MORE IMPRESSIVE IS THE ONGOING CONVECTION ALONG THE NOTHERN TIER COUNTIES. WITH TEMPERATURES REMAINING IN THE LOWER 30S. SPORADIC REPORTS OF SNOW AND SLEET CONTINUE TO COME IN. WOULD EXPECT SOME AREAS ALONG THE BORDER TO HAVE 3 TO 5 INCHES OF SNOWFALL. DEFORMATION ZONE WEAKENS THIS EVENING SO EXPECTING CONVECTIVE SNOWFALL TO END EARLY THIS EVENING WITH LIGHT SNOW OVERNIGHT. WILL MENTION 1 TO 3 INCHES OF ADDITIONAL SNOW ACROSS THE NORTH CENTRAL AND FAR NORTHWEST. WITH SNOW AND STRONG WINDS...WILL CONTINUE WITH A WINTER WEATHER ADVISORY THROUGH TONIGHT NORTHWEST...AND CONTINUING INTO WEDNESDAY MORNING NORTH CENTRAL. FARTHER TO THE SOUTH...WINDS STILL HOLDING UP TO OR CLOSE TO ADVISORY CRITERIA OVER CENTRAL NORTH DAKOTA. EAST CENTRAL AND SOUTHWEST ARE UNDER ADVISORY CRITERIA ATTIM. WILL KEEP CURRENT WIND ADVISORY AND LET IT EXPIRE AS ADVERTISED AT 6 PM CDT. STRONGEST WINDS SHOULD REMAIN FARTHER TO THE NORTH AND EAST. WHICH IS COVERED IN THE WINTER WX ADVISORY. AFTER TONIGHT...ETA/GFS DIFFER IN HANDLING OF THE UPPER SYSTEM WITH THE ETA WRAPPING UP A 70H LOW NEAR THE DEVILS LAKE BASIN WED MORNING. AVN IS MUCH WEAKER AND THUS LIGHTER WITH QPF HANGING ON IN NORTHEAST CWA ON WEDNESDAY. WENT WITH A COMPROMISE...WHICH WOULD STILL PLACE A COUPLE INCHES IN THE NORTHEAST CWA. THUS THE REASONING FOR KEEPING WSW THROUGH MOST OF THE DAY IN WEDNEDAY IN THE NORTHEAST CWA. BEYOND WEDNESDAY...GUIDANCE TEMPS ARE SIMILAR. LEANED TOWARD COLDER GUIDANCE TEMPS THROUGH THE SHORT TERM PERIOD. .LONG TERM... MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THRU SUNDAY NIGHT WITH MINOR DIFFERENCES IN UPPER FLOW 00Z MONDAY. REMAINS CHANCE OF PRECIPITATION SATURDAY AND SATURDAY NIGHT AS SHORTWAVE ENERGY RACES THRU THE FLOW. DIFFERENCES OF MEDIUM RANGE MODELS SEEN BEGINNING OF THE WEEK. ECMWF MUCH FASTER WITH UPPER WAVE THRU THE REGION WHILE GFS KEEPS SYSTEM WELL WEST OF THE NORTHERN PLAINS...SURFACE PATTERN SIMILAR DURING THIS PERIOD. COOL PATTERN REMAINS IN PLACE INTO NEXT WEEK. .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY THROUGH 6 PM WEST AND CENTRAL. WINTER WEATHER ADVISORY FAR NORTHWEST TONIGHT...AND NORTH CENTRAL TONIGHT AND WEDNESDAY. && TWH/RGT
Hazardous weather outlook, May 11, 5:00 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT TUE MAY 11 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120958- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 500 AM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS AND THUNDERSTORMS CAN BE EXPECTED TODAY. SOME OF THE THUNDERSTORMS MAY REACH SEVERE CRITERIA IN CENTRAL NORTH DAKOTA THIS AFTERNOON. WINDS OF 20 TO 35 MPH CAN BE EXPECTED. GUSTS OF 45 TO 55 MPH ARE LIKELY ACROSS THE WEST AND NORTH CENTRAL. IN ADDITION...SNOW THE COUNTIES BORDERING CANADA CAN EXPECT SNOW THIS MORNING...WITH SOME ACCUMULATION LIKELY ON LAWNS AND GRASSY AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 11, 5:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 W LA MOURE 46.36N 98.40W
05/11/2004 0.88 INCH LAMOURE ND EMERGENCY MNGR
ALONG HIGHWAY 13.
&&
KAWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 5:06 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 24 min |
| May 11, 5:21 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 24 min |
| May 11, 6:54 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.